Alert archive / Kentucky / Tornado Warnings in 2017
Tornado Warning 18, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Feb 28, 2017, 10:56 PM CST for Calloway County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 10:56 PM CST (04:56 UTC)
- Expired
- Feb 28, 2017, 11:18 PM CST
- In force
- 22 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Calloway County, KY
The radar
The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
428
WFUS53 KPAH 010456
TORPAH
KYC035-010530-
/O.NEW.KPAH.TO.W.0018.170301T0456Z-170301T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1056 PM CST TUE FEB 28 2017
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Central Calloway County in western Kentucky...
* Until 1130 PM CST
* At 1055 PM CST, a severe thunderstorm capable of producing a
tornado was located over Murray, moving east at 45 mph.
The previous Tornado Warning was cancelled by accident...the Tornado
warning remains in effect. Persons in southern sections of Murray
Kentucky should take cover immediately.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Calloway County, including the following locations: New
Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.
If on or near Kentucky Lake, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3653 8837 3662 8840 3675 8813 3675 8811
3670 8808 3669 8807 3666 8807 3664 8806
3658 8804
TIME...MOT...LOC 0455Z 248DEG 41KT 3659 8831
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Smith2 follow-up statements
928
WWUS53 KPAH 010503
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1103 PM CST TUE FEB 28 2017
KYC035-010530-
/O.CON.KPAH.TO.W.0018.000000T0000Z-170301T0530Z/
Calloway KY-
1103 PM CST TUE FEB 28 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CST FOR
NORTHEASTERN CALLOWAY COUNTY...
At 1101 PM CST, a severe thunderstorm capable of producing a tornado
was located near Murray, moving east at 45 mph.
At 1101 pm CST...a 57 mph winds was reported at the Kentucky Mesonet
one mile west of Murray.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
New Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3658 8829 3665 8829 3675 8813 3675 8811
3670 8808 3669 8807 3666 8807 3664 8806
3658 8804
TIME...MOT...LOC 0501Z 248DEG 41KT 3662 8822
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Smith397
WWUS53 KPAH 010518
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1118 PM CST TUE FEB 28 2017
KYC035-010528-
/O.CAN.KPAH.TO.W.0018.000000T0000Z-170301T0530Z/
Calloway KY-
1118 PM CST TUE FEB 28 2017
...THE TORNADO WARNING FOR NORTHEASTERN CALLOWAY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for western
Kentucky.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.
LAT...LON 3658 8829 3665 8829 3675 8813 3675 8811
3670 8808 3669 8807 3666 8807 3664 8806
3658 8804
TIME...MOT...LOC 0517Z 248DEG 41KT 3669 8799
$$
SmithWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 28, 6:20 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CST Tue Feb 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CST Tue Feb 28 2017 ...Outbreak of severe thunderstorms and tornadoes possible through early Wednesday... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms and tornadoes appears increasingly likely tonight into early Wednesday. The primary hazards will be isolated tornadoes and large hail. There is a moderate risk of severe thunderstorms for much of our region. The potential for severe storms will continue to increase through this evening, especially over southeast Missouri and southern Illinois. Activity will continue to increase across the entire outlook area overnight. The potential exists for an outbreak of tornadoes, including some strong tornadoes. Supercell thunderstorms capable of very large hail and destructive winds will progress northeast at very rapid speeds. Very heavy downpours could result in localized flash flooding. A Flash Flood Watch has been issued for parts of western Kentucky, southern Illinois, and southwest Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Organized severe storms will likely be continuing through early Wednesday morning. The storms will rapidly diminish from west to east as a cold front passes in the morning. .SPOTTER INFORMATION STATEMENT... Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 10:18 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL GRAND TOWER 37.64N 89.50W
02/28/2017 M1.75 INCH JACKSON IL FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:30 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL MURPHYSBORO 37.77N 89.34W
02/28/2017 M0.75 INCH JACKSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:34 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL CARBONDALE 37.72N 89.22W
02/28/2017 M1.00 INCH JACKSON IL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:45 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL MURRAY 36.61N 88.32W
02/28/2017 M0.75 INCH CALLOWAY KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:47 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM HAIL EAST PRAIRIE 36.78N 89.38W
02/28/2017 M0.75 INCH MISSISSIPPI MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:53 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG MAYFIELD 36.74N 88.65W
02/28/2017 GRAVES KY LAW ENFORCEMENT
LARGE TREE LIMBS DOWN IN THE COMMUNITY.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:59 PM CST | Special Weather Statement | PAH | Calloway, Graves, Marshall | 46 min |
| Feb 28, 10:12 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 33 min |
| Feb 28, 10:25 PM CST | Tornado Warning | PAH | Graves | 35 min |
| Feb 28, 10:43 PM CST | Tornado Warning | PAH | Calloway | 9 min |
| Feb 28, 10:49 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 26 min |
| Feb 28, 11:12 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 33 min |
| Feb 28, 11:16 PM CST | Tornado Warning | PAH | Trigg | 29 min |
| Feb 28, 11:43 PM CST | Tornado Warning | PAH | Christian | 32 min |
| Mar 1, 12:13 AM CST | Tornado Warning | PAH | Todd | 21 min |
| Mar 1, 12:52 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Hopkins, McLean, Muhlenberg | 23 min |
| Mar 1, 4:50 AM CST | Severe Thunderstorm Warning | PAH | Ballard | 25 min |
| Mar 1, 4:53 AM CST | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Graves, Hickman | 37 min |
| Mar 1, 5:03 AM CST | Special Weather Statement | PAH | Webster | 42 min |
| Mar 1, 5:06 AM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 24 min |
| Mar 1, 5:18 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more | 57 min |
| Mar 1, 5:21 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Lyon, Marshall, Trigg | 24 min |
| Mar 1, 5:27 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon, Marshall | 33 min |
| Mar 1, 5:40 AM CST | Severe Thunderstorm Warning | PAH | Daviess, McLean, Muhlenberg | 50 min |
| Mar 1, 5:44 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 2 more | 31 min |
| Mar 1, 6:11 AM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd, Trigg | 37 min |
Nearby
Tornado Warnings in Kentucky, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.